Maryland, 2014Damaging Winds in Maryland, July 1, 2014
July 1, 2014 · NWS LWX · 3 events in 1 county or zone
Hot and humid conditions persisted across the Mid-Atlantic region. Showers and thunderstorms developed in a unstable environment and due to the high moisture content of the air, some thunderstorms led to localized flooding and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $750
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions persisted across the Mid-Atlantic region. Showers and thunderstorms developed in a unstable environment and due to the high moisture content of the air, some thunderstorms led to localized flooding and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 1:54 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 1, 1:54 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT TUE JUL 1 2014
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE ATLANTIC SEABOARD THROUGH
THURSDAY. A COLD FRONT WILL APPROACH THE AREA THURSDAY AND MOVE
THROUGH BY FRIDAY WHILE TROPICAL CYCLONE ARTHUR MOVES OUT TO SEA
TO OUR EAST. CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE
NATIONAL HURRICANE CENTER FOR DETAILS ON THE PATH OF ARTHUR. HIGH
PRESSURE WILL RETURN FOR THE HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
HOT AND INCREASINGLY HUMID DAY UNDERWAY ACROSS THE REGION. TEMPS
HAVE EXCEEDED 90 FOR THE FIRST TIME IN A COUPLE WEEKS IN MANY AREAS.
CONVECTIVE CLOUDS ARE DEVELOPING BUT SO FAR THIS HAS NOT TRANSLATED
INTO RADAR ECHOES. THAT IS EXPECTED TO CHANGE SOON. ALTHOUGH THE
HI-RES MODELS HAVE BACKED OFF THE EARLIER WIDESPREAD PRECIP THAT WAS
ADVERTISED...WE ARE JUST ABOUT AT THE CONVECTIVE TEMP OF 92.
SHORT TERM FCST SOUNDINGS STILL HAVE A STEEP SFC-H7 LAPSE RATE AND A
PRONOUNCED H7-H5 DRY LAYER. LOOKS LIKE ONCE STORMS POP UP...THEY
COULD PULSE TO STRONG/SEVERE LEVELS...AND ACTUALLY SBCAPE IS HIGHER
ON THE MOST RECENT FCST SOUNDINGS THAN IT WAS EARLIER. BUT IT IS
WORTH NOTING THE PRIMARY WEAK SHORTWAVE TRIGGER IS ALREADY TOO FAR
PROGRESSED TO AID IN DEVELOPMENT. THERE ARE SIGNS OF A WEAK
CONVERGENCE BOUNDARY IN THE METRO AREAS...AND MODELS DID SHOW THIS
IN THE FORM OF MOISTURE ADVECTION WESTWARD FROM THE BAYSHORE...AND
THIS MIGHT SERVE AS A TRIGGER LATER AS WELL. ALL THIS SAID...I STILL
KEPT POPS IN THE SCATTERED RANGE FOR NOW.
OVERNIGHT...HUMID CONDITIONS WILL PERSIST AND AM NOT CONFIDENT WINDS
WILL DECOUPLE EXCEPT IN SHELTERED VALLEYS. THEREFORE...HAVE LEANED
TOWARD THE WARMER NAM MOS WHICH KEEPS LOWS IN THE MID TO EVEN UPPER
70S IN THE METRO AREAS. SHELTERED VALLEYS MAY DROP INTO THE UPPER
60S. NO CHANCE OF RAIN AFTER MIDNIGHT BUT PATCHY FOG CAN BE EXPECTED.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ON WEDNESDAY...THE SOUTHERLY FLOW CONTINUES AHEAD OF BOTH THE
APPROACHING COLD FRONT AND THE UPPER TROUGH. IT WILL BE QUITE HUMID
AND HOT...PROBABLY AS HOT IF NOT HOTTER THAN TODAY...BUT WITH EVEN
MORE HUMIDITY. HEAT INDEX VALUES WILL APPROACH 100 WEST OF THE BLUE
RIDGE...AND BE BETWEEN 100 AND 105 EAST OF THE BLUE RIDGE...HIGHEST
IN THE URBAN CENTERS. GRIDS TOUCH 105 IN SPOTS FOR AN HOUR OR
TWO...BUT GIVEN THE SPOTTY NATURE OF IT...ELECTED NOT TO ISSUE AN
ADVISORY AT THIS TIME. REGARDLESS...IT IS NOT GOING TO BE A PLEASANT
DAY TO BE OUTSIDE.
ON TOP OF THAT...THERE WILL BE MORE TRIGGERS AND MORE INSTABILITY
FOR THE DEVELOPMENT OF SHRA/TSRA TOMORROW. WILL CARRY HIGH END
CHANCE TO LIKELY POPS. PROPAGATION VECTORS REMAIN LIGHT...AND PWATS
AROUND 1.8 INCHES...SO HEAVY RAIN IS A POSSIBILITY. HOWEVER...FFG IS
PRETTY HIGH SO RAIN TOMORROW MAY JUST BE A PRECURSOR TO THURSDAY.
ALSO...SEVERE POTENTIAL IS PROBABLY AT ITS HIGHEST TOMORROW...AND
THE ENTIRE CWA IS IN A SLIGHT RISK OF SEVERE WEATHER. DAMAGING WINDS
AGAIN ARE A THREAT...BUT LARGE HAIL IS ALSO IN THE PICTURE GIVEN
LOWERING WBZ HEIGHTS.
ONE OF THE BIGGEST QUESTIONS OF THE FORECAST IS WHETHER NOCTURNAL
CONVECTION WILL BE ABLE TO PERSIST...FOR NOW I DID KEEP SIMILAR POPS
OVERNIGHT...AND WEDNESDAY NIGHT WILL AGAIN BE VERY WARM AND HUMID.
ON THURSDAY...THE COLD FRONT WILL BE TRYING TO ENCROACH FROM THE
WEST...AS TS ARTHUR CURVES UP THE ATLANTIC COAST. IT IS PRETTY
TYPICAL FOR COLD FRONTS IN THESE SITUATIONS TO BE SLOWER THAN MODELS
PROJECT THEM TO BE...AND THIS BIAS WAS ACCOUNTED FOR IN THE FORECAST
WITH HIGHER HUMIDITY AND POPS ON THURSDAY...CLOSER TO THE GFS
DEPICTION THAN THE NAM. DEEP TROPICAL MOISTURE MOVES IN ON
THURSDAY...SO WHILE THERE WILL STILL BE A SEVERE THREAT...THE FLASH
FLOOD THREAT SEEMS HIGHEST ON THURSDAY...WITH PWATS OVER 2 INCHES
/BUT FASTER STORM MOTION/.
ARTHUR IS EXPECTED TO PASS WELL EAST OF THE AREA ON THE FOURTH OF
JULY...AND IMPACTS WILL BE LIMITED. THE GOOD NEWS IS AS IT REACHES
OUR LATITUDE...THE THREAT OF RAIN WILL JUST ABOUT COME TO AN
END...JUST IN TIME FOR HOLIDAY FESTIVITIES. THE FURTHER WEST YOU
ARE...THE SOONER THINGS WILL CLEAR OUT. ALTHOUGH WE WILL HAVE TO
WATCH FOR THE POTENTIAL OF THE FRONT MOVING SLOWER THAN
ANTICIPATED...BASED ON THE CURRENT FORECAST IN MANY AREAS...THE
HOLIDAY LOOKS ABOUT AS GOOD AS YOU COULD POSSIBLY ASK FOR...WITH
HIGHS STRUGGLING TO REACH 80 AND EXTREMELY LOW HUMIDITY. SUNSET
TEMPS WILL BE IN THE 70S...FALLING INTO THE 60S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE OVERALL WEATHER PATTERN WILL BECOME MUCH MORE QUIET AS WE MOVE
INTO THE WEEKEND. NORTH TO NORTHEAST FLOW WILL FILL IN ACROSS THE
AREA AS TC ARTHUR MOVES UP THE EASTERN SEABOARD AWAY FROM THE
MID-ATLANTIC FRIDAY NIGHT AND SATURDAY. THIS WILL BRING A MUCH
COOLER AND DRIER AIRMASS INTO THE AREA FOR THE WEEKEND. SATURDAY IN
PARTICULAR WILL BE A VERY PLEASANT SUMMER DAY WITH A HIGH NEAR
80...LOW HUMIDITY...AND SUNNY SKIES.
TEMPERATURES AND HUMIDITY WILL BE ON THE RISE SUNDAY AS THE 1022
MB SURFACE HIGH PASSES DIRECTLY OVERHEAD. THIS HIGH WILL MOVE
OFFSHORE SUNDAY NIGHT AND WARM AND HUMID SOUTHERLY FLOW WILL RETURN
FOR THE BEGINNING OF THE WORKWEEK. HIGH TEMPERATURES WILL GRADUALLY CLIMB
FROM MID-80S ON SUNDAY TO MID-90S ON TUESDAY. POPS RETURN TO THE
FORECAST TUESDAY AS THE SURFACE AIRMASS WILL BE PRIMED ONCE AGAIN
FOR AFTERNOON CONVECTION. A WEAK SHORTWAVE ALOFT CROSSING THE AREA
MAY ENHANCE SHOWER AND THUNDERSTORM ACTIVITY ON TUESDAY.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCTD SHRA/TSRA EXPECTED THIS AFTERNOON...AND HAVE INCLUDED CB/VCTS
FOR THAT POTENTIAL. OVERNIGHT...PATCHY FOG...MOST LIKELY AT KCHO AND
KMRB. MORE SHRA/TSRA TOMORROW...BUT MOSTLY AFTER THE CURRENT VALID
TAF PERIOD.
SHRA/TSRA REMAIN POSSIBLE WITH MVFR/IFR CONDITIONS WEDNESDAY THROUGH
THURSDAY NIGHT. CLEARING AND DRY FOR MUCH OF THE HOLIDAY WEEKEND
WITH NO SIGNIFICANT AVIATION HAZARDS.
&&
.MARINE...
GUSTY WINDS ON THE WATERS AT THIS HOUR...AND THESE WILL PERSIST
THROUGH THE EVENING AS SOUTHERLY CHANNELING RECOMMENCES. EXTENDED
THE SCA FOR ALL WATERS THROUGH MIDNIGHT...AND EXTENDED THE SCA FOR
THE OPEN WATERS THROUGH WEDNESDAY EVENING. THE SCA FOR THE BAY NORTH
OF POOLES ISLAND AND THE UPPER/MIDDLE TIDAL POTOMAC GOES BACK INTO
EFFECT TOMORROW AFTERNOON ONLY.
SCA CONDITIONS MAY AGAIN OCCUR THURSDAY...AND ARE POSSIBLE
ESPECIALLY IN THE LOWER PORTION OF THE MARYLAND CHESAPEAKE BAY ON
FRIDAY AND FRIDAY NIGHT.
&&
.TIDES/COASTAL FLOODING...
ANNAPOLIS JUST SQUEAKED BELOW ITS MINOR FLOOD THRESHOLD THIS
MORNING. THE ANOMALY CONTINUES TO SLOWLY RISE...AND IF THAT TREND
CONTINUES MUCH MORE...THEN THERE WILL BE MINOR FLOODING AT ANNAPOLIS
EARLY TOMORROW MORNING. INTERESTINGLY...CBOFS GUIDANCE ACTUALLY
KEEPS IT BELOW THRESHOLD /AND IT USUALLY RUNS HIGH/. FOR THAT
REASON...WILL REMAIN IN MONITORING MODE AND NOT ISSUE AN ADVISORY.
THE EVENING TIDE IS THE LOWER DIURNAL TIDE AND THERE IS ZERO
THREAT OF FLOODING UNTIL TOMORROW MORNING.
GIVEN THE CURRENT FORECAST TRACK OF ARTHUR...A NORTH WIND IS LIKELY
BY FRIDAY...TURNING NORTHWESTERLY AS HIGH PRESSURE BUILDS OVER THE
OHIO VALLEY. THIS COMBINATION SHOULD PUT AN END TO THE ELEVATED TIDE
LEVELS...AND COULD EVEN CAUSE A BRIEF BLOWOUT TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT WEDNESDAY NIGHT FOR
ANZ531>534-537>543.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-535-
536.
SMALL CRAFT ADVISORY FROM NOON TO 6 PM EDT WEDNESDAY FOR
ANZ530-535-536.
&&
SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...CEB
AVIATION...JE/CEB
MARINE...JE/CEB
TIDES/COASTAL FLOODING...JEHazardous weather outlook, Jul 1, 12:30 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT TUE JUL 1 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
130 PM EDT TUE JUL 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...ESPECIALLY
WEST OF INTERSTATE 95.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR ALL THE
WATERS. THE ADVISORY CONTINUES OVERNIGHT FOR THE MARYLAND CHESAPEAKE
BAY SOUTH OF POOLES ISLAND AND THE LOWER TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY AND THURSDAY. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS...LARGE HAIL AND HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.
HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY. THE HEAT AND
HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES BETWEEN 100 AND 105
DEGREES WEDNESDAY AFTERNOON AND EARLY EVENING. A HEAT ADVISORY MAY
BE NEEDED FOR A PORTION OF THE AREA DURING THIS TIME.
A COASTAL FLOOD ADVISORY MAY BE REQUIRED AT SENSITIVE LOCATIONS
ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE SHORE
OF THE UPPER TIDAL POTOMAC RIVER DURING THE WEDNESDAY MORNING HIGH
TIDE CYCLE.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
SOUTH OF POOLES ISLAND AND THE LOWER TIDAL POTOMAC RIVER THROUGH
WEDNESDAY EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
REMAINDER OF THE WATERS ON WEDNESDAY AFTERNOON ONLY. SMALL CRAFT
ADVISORIES MAY ALSO BE REQUIRED LATER WEDNESDAY NIGHT INTO
THURSDAY...AND AGAIN THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...AND IS ALSO POSSIBLE WEDNESDAY AND THURSDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
130 PM EDT TUE JUL 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY AND THURSDAY. SOME OF
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL AND HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.
HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY. THE HEAT AND
HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES APPROACHING 100
DEGREES IN VALLEYS AND THE PIEDMONT WEDNESDAY AFTERNOON AND EARLY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND IS
POSSIBLE AGAIN WEDNESDAY AND THURSDAY.
Thunderstorm Wind, Washington
- When
- July 1, 5:10 PM EST
- Where
- Washington County, 0.87 mi SW of Fiddlesburg
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Broadcast Media
- Coordinates
- 39.660, -77.710
There was a large tree branch down over the terrace.
Thunderstorm Wind, Washington
- When
- July 1, 5:13 PM EST
- Where
- Washington County, 0.87 mi SW of Chewsville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.640, -77.640
Thunderstorm Wind, Washington
- When
- July 1, 5:37 PM EST
- Where
- Washington County, 0.69 mi N of Security
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.660, -77.700
There was a power line down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1, 20143 deaths · 1 event
- Tornadoes and Hail in Indiana, July 1, 20142 deaths · 1 injured · EF1 · 38 events
- Flash Flood and Lightning Strikes in Arkansas, July 1, 20141 death · $25,000 · 3 events
- Excessive Heat in Washington, July 1, 20141 death · 1 injured · 2 events
- Excessive Heat in Oregon, July 1, 20141 death · 1 injured · 1 event
- Flooding in Arkansas, July 1 to 17, 2014$13 million · 5 events
- Damaging Winds in Michigan, July 1, 2014$3.0 million · 74 kt wind · 2 events
- Wildfire in Nevada, July 1 to 10, 20142 injured · $175,000 · 2 events
- Drought in Texas, July 1 to 31, 2014$96,000 · 24 events
- Damaging Winds in Michigan, July 1, 2014$49,000 · 64 kt wind · 36 events
- Damaging Winds in Indiana, July 1, 2014$109,000 · 65 kt wind · 11 events
- Damaging Winds in New York, July 1, 2014$60,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534164, 534165, 534163.